Statins and Me

What can I say. Statins are bad drugs for my body. They do have a role in people at risk for cardiovascular disease. HOWEVER, these drugs are not without side effects (beside monetary), and I have been subjected to the very common but almost disabling muscle pain that can occur with any statin medication.

First let me say that my cholesterol and LDL have climbed as my weight has dropped (more in a few sentences). About 8 years ago after a cardiac cath for chest pain and an abnormal ECG, I was diagnosed with diastolic dysfunction (left-sided heart failure probably from being too fat), but my coronary arteries were perfectly clean. My cholesterol at the time was 200 with low HDL (the good kind), borderline high LDL, and the only risk factor for heart disease was my father’s history of MI at a young age (56). I was put on a medication that rhymes with lipitor, and about 2 weeks later experienced extreme muscle weakness in my legs. That was stopped and another statin was started. I tolerated that med well but stopped it after I started losing weight.

Enter a new doc in a new town and another cholesterol check. I was now post-menopausal, adding to increased risk of coronary artery disease, my cholesterol had climbed above 200, but my HDL was surprisingly higher, and my LDL was much higher. My weight at this time was 305 – YIKES. I was started on a medicine that rhymes with crestor – a very low dose 3 times a week. As my weight plummeted, I saw a new cardiologist who declared me free of my former diastolic dysfunction and didn’t seem too upset about my cholesterol.

Next visit to my primary care doc, she suggested increasing the dose of the statin to every day. Enter the debilitating hip pain in late October, so bad that I couldn’t sleep some nights. Figuring this was a side effect of the medication, I quit the drug but continued to walk around like a little old lady, even unable to walk around the block, barely able to grocery shop. Repeating my cholesterol showed that the LDL continued to climb (despite my excellent diet!) as did the total cholesterol. Off to a rheumatologist – a wonderful woman who took time to listen to my sob story, praise my weight loss, and do extensive history taking (family history full of autoimmune disease), physical exam, and lab work-up. Thankfully everything was normal. So, statin side-effect this is. She suggested Coenzyme Q10, which is not cheap if you buy the good stuff. One week later I am feeling better! Yay, tolerating a one-mile now.

What I have learned: Statins should be reserved for those at high risk of heart disease with cholesterol problems. Not all LDL is created equal. Regular lipid profiles only calculate LDL, they do not differentiate between dangerous (small) LDL particles and the not dangerous (“fluffy”) particles. Good LDL can increase as one’s diet improves. There is much to read on this. I suggest the Heart Scan Blog linked on my page for more info and references. I’m still learning myself. I have changed to a low carb, no wheat, no grain, no sugar diet. And, I high recommend Gary Taubes, Why We Get Fat: And What to Do About It to debunk many nutritional myths about calories in/calories out paradigm.

More in later posts. This is already too long.

cholesterol cartoon

Advertisements